Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 214, NWS Goodland, KS

July 20, 2000Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 2:30 AM CDT for Logan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2000, 2:30 AM CDT (07:30 UTC)
Expired
Jul 20, 2000, 3:30 AM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.9
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200730
SVRGLD
KSC109-200830-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 330 AM CDT

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF RUSSELL SPRINGS...OR ABOUT 21
  MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...WINONA AND MONUMENT.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOOmRS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 3912 10146 3872 10148 3870 10083 3911 10082

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:54 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 7:54 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUL 19 2000

UPDATED NEBRASKA ZONES FOR TSTORM WATCH. 88D WAS SHOWING STRONG
THUNDERSTORMS ALREADY ENTERING YUMA COUNTY OIN COLORADO MOVING SE
TOWARD SW NEBRASKA AND NW KANSAS.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 19, 11:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/19/00   CHEYENNE                       GOLFBALL HAIL COVERING
                                          GROUND. REPORTED BY
                                          PUBLIC.

N
Local storm report, Jul 20, 12:15 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    17 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Local storm report, Jul 20, 12:31 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    15 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Special weather statement, Jul 20, 12:36 AM CDT, 1 hour 54 minutes before
NEZ079>081-200605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 PM MDT WED JUL 19 2000

...THE SEVERE THUNDERSTORM WATCH FOR DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES IN NEBRASKA HAS BEEN CANCELLED...

MUCH OF THE THUNDERSTORMS HAD PUSHED EAST OF THE AREA. THEREFORE THE
THUNDERSTORM WATCH IS CANCELLED.

A FEW THUNDERSTORMS MAY DEVELOP TONIGHT BUT THEY ARE NOT
ANTICIPATED TO BECOME SEVERE.

VP

C
Local storm report, Jul 20, 1:21 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    3 E GRINNELL              KS   1 INCH HAIL
07/20/00   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 20, 1:56 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 AM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    WINONA                    KS   1.75 INCH HAIL
07/20/00   LOGAN                          REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 11:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 19, 11:23 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Jul 20, 12:14 AM CDTTornado WarningGLDSherman46 min
Jul 20, 12:38 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
Jul 20, 12:56 AM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 20, 1:34 AM CDTSevere Thunderstorm WarningGLDLogan56 min
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningGLDWallace64 min
Jul 20, 2:21 AM CDTTornado WarningGLDWallace24 min
Jul 20, 4:32 AM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 20, 5:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 20, 6:11 AM CDTSevere Thunderstorm WarningGLDThomas49 min
Jul 20, 6:34 AM CDTSevere Thunderstorm WarningGLDNorton56 min
Jul 20, 3:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jul 20, 5:35 PM CDTSevere Thunderstorm WarningGLDNorton25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.